Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

New Dilantin 30 Mg Capsules

01/20/2011

Question:

I have taken Dilantin Kapseals ( white capsule with pink band) for 20 years and have been seizure free. It was prescribed after I had a focal seizure and spikes on my EEG. I also had a grand mal seizure at age 8 yrs and untreated seizures as an infant. When Dilantin 100 mg Kapseals were no longer made I switched to Dilantin 30 mg Kapseals. I have been taking seven each night, 210 mg total. Now the 30 mg Kapseal is no longer made. I will have to switch to the new Dilantin 30 mg capsule( half pink, half white capsule) soon. I am very worried because I have heard that this is like switching to a generic and it may not be absorbed the same. It has different inactive ingredients and dyes. I drive on the freeway every day and even with frequent blood monitoring of my Dilantin levals this change really frightens me. I have read about formerly seizure free people having seizures with the newer Dilantin. What can I do to ensure my safety?

 

Answer:

I certainly understand your concern and have some information I hope you find helpful.  

 
The Dilantin® company (Pfizer) stopped making the 100 mg Kapseals when they updated their manufacturing process a few years ago.  All they actually did, however, was put the same ingredients that were in the Kapseals into the new capsule shell.  The medicine inside the regular Dilantin® capsules is exactly the same as what was inside in the old Kapseals; it is only the outside that looks different.  The inactive ingredients and the way the body absorbs the medicine are also exactly the same.   
 
The new Dilantin® capsules had to be called something different because the Food and Drug Administration (FDA) considers a drug to be a new product whenever there is a manufacturing change, even if none of the properties of the drug change.  So even just changing the color of the capsule shell makes the medicine a different “product” as far as the FDA is concerned, and it has to get a new name.  
 
This is not like switching to a generic where, as you pointed out, the inactive ingredients could be different.  Generic medications are not absorbed differently than their brand name counterparts, however, just for future reference.  The FDA has the exact same requirements for generic medications as it does for brand medications, including how the medicine is absorbed.  If you would like to, you can read about the FDA’s requirements for generic medications
 
 
You therefore do not need to be concerned about changing from 30 mg Dilantin® Kapseals to the 30 mg Dilantin® capsules.  Furthermore, you do not need to take seven of the 30 mg Dilantin® capsules if you were previously controlled on 200 mg of the Kapseals, if you would prefer to just take two of the 100 mg capsules.  You may want to talk to your doctor about this if that would be a more convenient option for you.   
 
There are some reasons why people appear to have seizures from switching between the two formulations or between brand and generic medications, such as: 
 
• missing a dose or taking a dose late due to delays in getting a new prescription filled 
• feeling overly anxious about the change, since anxiety can increase your chances of having a seizure. 
 
But as long as you take the medication as you would have taken your previous medication without missing any doses, you would not be expected to have a different response or any unpleasant side effects. 
 
This response was prepared by Sara Jordan, PharmD Candidate

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

David Baker, PharmD, DABAT
Formerly, Clinical Assistant Professor of Pharmacy
College of Medicine
The Ohio State University